Medications: harbinger of cognitive decline?

Posted on Updated on

Why can’t I remember how to use this can opener?

English: A modern-type can opener.
(Photo credit: Wikipedia)

How in the world did I get lost driving to the supermarket – a route I drive at least once a week!

My words are getting all jumbled up and my sentences aren’t making sense.

What’s happening to me?

Are you one of the many people who started to take a medication to resolve a condition, or at least to make it better, only to end up with distressing – and life-changing – mild cognitive impairment?

How long did it take for you and your doctor to realize that this horrific change of condition was caused by a medication that was added to your health regimen?

What types of expensive, and grueling, tests did you go through prior to coming to that conclusion?  Did any of you go through neurological testing?

And how long did it take for you to feel “normal” again once you took your doctor’s advice to either go off the medication or replace it with a medication that did not cause cognitive decline?

I am personally aware of several people who experienced cognitive decline after taking the Pfizer drug, Lyrica (pregabalin).  This drug was originally intended for treatment of neuropathic pain and as an anti-seizure medication, but was approved for treatment of fibromyalgia in 2007.  Additionally, cholesterol-lowering  statin medications oftentimes cause the same cognitive outcomes.  And with the Pfizer drug Lyrica, increased depression – even suicide or newly diagnosed depression – were directly linked to this drug.

As Baby Boomers, we’re entering a phase where, depending upon what ails us, we start adding prescription medications to our health regimen in an attempt to have a high degree of health and well-being.

We need to be completely aware of how a medication may affect us, but it’s unfortunate that most of our awareness is dependent upon the Patient Information Sheet provided by the pharmaceutical companies.  These information sheets are sketchy, at best, and carry only half-truths, at worse.

Do you have similar experiences you can share?  We’d like to hear from you because awareness, and education, will help us all.

Advertisements

4 thoughts on “Medications: harbinger of cognitive decline?

    Kathy said:
    May 29, 2012 at 5:40 am

    My grandmother had Alzheimer’s disease. So far, my dad seems fine. I fear that I will eventually get dementia because I have memory issues due to a severe head accident I suffered when I was 2 years old. The first 15 years of my life are basically gone – I can only remember bits and pieces. I also don’t remember every things and events the way others do. I never knew medications could cause memory problems. Thanks for the info.

    Mary Lou said:
    May 29, 2012 at 2:21 am

    I am now only starting to be aware of statin drug dangers. My daughter also showed me this http://products.mercola.com/coq10-ubiquinol/ where it says to consider taking coq10 if taking statins. Has anyone any feedback regarding this?

    Thank You,
    Mary Lou

    letstalkaboutfamily said:
    May 28, 2012 at 3:20 pm

    Thanks for this reminder. We are likely to think we have dementia if we get side effects like this, so it is good to remember there are other possibilities!

      boomer98053 said:
      May 28, 2012 at 4:05 pm

      Certainly medical professionals charged with our health should consider other possible causative factors: medication, urinary tract infection or other infection, depression, grief, stroke, and the like, before ordering a battery of tests. Imagine going through a complete neurological workup – oftentimes ordered when someone shows signs of dementia – only to find out that the easiest solution, e.g., going off a new medication, might solve everything!

What's on your mind?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s